Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 97, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 21, 2019, 3:45 PM EDT for Lackawanna County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2019, 3:45 PM EDT (19:45 UTC)
- Expired
- Jul 21, 2019, 4:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Luzerne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:01 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 21, 3:01 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
301 PM EDT Sun Jul 21 2019
.SYNOPSIS...
A cold frontal boundary will move through today bringing in
cooler weather by Monday. An area of low pressure will move
along the cold front to bring our area another round of showers
Monday and Monday night. High pressure with drier weather
builds into the region for the middle of the week.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
300 pm update...
Main concerns in the near term remain focused on the continued
heat and humidity the rest of today from the srn tier of NY
south into ne PA...the threat of showers and storms, some
possibly strong today...and then the onset of more rain with
some embedded thunder possible through the day Monday, tapering
off Monday night west to east.
A lingering warm air mass with modest humidity remains draped
across the srn portions of the forecast area today with cooler
and drier air pushing in from the north. Temperatures only into
the lower to mid 80s to the north...but into the upper 80s and
lower 90 from the srn tier south, with dew points in the lower
70s. Highest heat indices 100 to 105 through the Wyoming Valley
this afternoon.
Weak surface boundary stretched w-e across PA this afternoon is
expected to interact with an increasingly unstable air mass this
afternoon and early evening to produce scattered showers and
storms. SB CAPE values around 2000 J/kg and a weak amt of 0-3km
shear will likely be sufficient for convective initiation. As of
3 pm, already starting to see some weak development across
n-central and ne PA. Some of these storms will strengthen...with
the main concerns being heavy downpours and gusty winds. These
storms should be mainly diurnally driven...so as sunset
approaches the intensities will ramp down.
The pattern will change tonight as an upper trough digs east
through the Great Lakes. As this wave amplifies, a strong 100 kt
jet will set up to our north and a strong supply of moisture
from the deep south will get advected into the area. The strong
upper level dynamics and moisture will allow rain to develop
later tonight and early Monday morning. Rain is expected to
continue through the day with only a weak amt of elevated
instability over the sern portions of the forecast area possibly
triggering a few embedded weak thunderstorms. Will likely be
mostly a stratiform rain event that could lead to widespread 1
inch amounts...and locally 2+ inches by the time the event winds
down Monday night. At this time, we are not expecting any
significant impacts from this rain event.
Temperatures on Monday will be noticeably cooler and drier with
highs only topping out in the lower to mid 70s...and dew points
in the upper 50s and 60s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A few lingering showers are possible early Tuesday as the front
continues to move east. In the afternoon, some instability is
created as the upper trough swings through allowing the heating
to develop a few showers. Late in the day and overnight, loss
of heating will bring any light convection to an end.
Upper trough moves east on Wednesday with the axis over the
eastern NY border. There is the risk of isolated showers over
eastern NY during peak heating but most of the area will be dry.
Temperatures both day will be a few degrees below normal with
the northwest flow and upper trough.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Much of the long term features a building surface ridge and
northwest flow aloft under a broad trough. This will result in
near normal temperatures and the outside chance of a shower as a
result of some limited daytime instability. By saturday, the
upper trough relaxes a bit and the upper flow becomes more
zonal. However, surface ridge remains in place so forecast
should remain dry.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected through at least 06Z tonight with
potentially a few scattered TS into ne PA this afternoon.
Otherwise, quiet weather prior to the next batch of rain showers
moving in Monday morning along with MVFR cigs as well.
Winds already sustained around 10 to 15 knots and gusts 15 to 25
kt out of the west. Winds become light and variable this evening
and then calm later tonight...remaining variable through Monday
morning.
Outlook...
Monday afternoon through Monday night...Rain and restrictions
likely as wave of low pressure moves up along front just to our
southeast. Embedded thunder possible as well.
Tuesday through Friday...Mainly VFR other than valley fog for
KELM in the predawn hours.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for PAZ044-
047-048.
NY...None.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BJT/MWGHazardous weather outlook, Jul 21, 3:11 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 311 PM EDT Sun Jul 21 2019 NYZ009-015>018-022-023-025-036-037-044>046-057-221915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- Delaware- 311 PM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ024-055-056-062-PAZ038>040-043-072-221915- Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne- Wyoming-Southern Wayne- 311 PM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms Monday have the potential to produce locally heavy downpours. Any heavy rainfall could result in ponding of water on roadways along with quick rises on streams and creeks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ044-047-048-221915- Lackawanna-Luzerne-Pike- 311 PM EDT Sun Jul 21 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms Monday have the potential to produce locally heavy downpours. Any heavy rainfall could result in ponding of water on roadways along with quick rises on streams and creeks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 21, 2:24 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 1 WSW BUELLVILLE 42.98N 75.96W
07/20/2019 ONONDAGA NY INSURANCE CO
LARGE LIMB FELL ACROSS POMPEY CENTER ROAD AND WAS
REMOVED BY MANLIUS FIRE DEPARTMENT
&&
MPKLocal storm report, Jul 21, 2:26 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG MANLIUS 43.00N 75.98W
07/20/2019 ONONDAGA NY FIRE DEPT/RESCUE
FIRE DEPARTMENT RESPONDED TO A TENT GAZEBO LIFTED OFF A
PORCH AND HANGING FROM THE POWERLINES.
&&
MPKSpecial weather statement, Jul 21, 3:25 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Binghamton NY 325 PM EDT Sun Jul 21 2019 PAZ043-212000- Wyoming PA- 325 PM EDT Sun Jul 21 2019 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN WYOMING COUNTY UNTIL 400 PM EDT... At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near Lovelton, or 10 miles south of Wyalusing, moving east at 35 mph. Small hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vernon, Tunkhannock, Noxen, Mehoopany, Forkston, Evans Falls, Kasson Brook, Lovelton, Beaumont and Eatonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4146 7625 4156 7622 4159 7592 4141 7596 TIME...MOT...LOC 1925Z 275DEG 32KT 4151 7625 BJT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:11 PM EDT | Special Weather Statement | BGM | Delaware | 34 min |
| Jul 20, 8:36 PM EDT | Special Weather Statement | BGM | Delaware | 39 min |
| Jul 20, 8:39 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 21 min |
| Jul 21, 4:25 PM EDT | Special Weather Statement | BGM | Sullivan | 35 min |
| Jul 21, 5:12 PM EDT | Special Weather Statement | BGM | Sullivan | 33 min |
| Jul 21, 3:25 PM EDT | Special Weather Statement | BGM | Wyoming | 35 min |
| Jul 21, 4:41 PM EDT | Special Weather Statement | BGM | Lackawanna | 49 min |
| Jul 21, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Wayne | 33 min |
| Jul 21, 4:49 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 56 min |
| Jul 21, 5:45 PM EDT | Special Weather Statement | BGM | Luzerne | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.